Format

Send to

Choose Destination
J Clin Endocrinol Metab. 1993 Sep;77(3):776-9.

Testosterone administration increases insulin-like growth factor-I levels in normal men.

Author information

1
Department of Clinical Investigation, Madigan Army Medical Center, Tacoma, Washington 98493.

Abstract

Although testosterone (T) administration can increase insulin-like growth factor-I (IGF-I) when administered to hypogonadal men, no studies have examined whether this occurs in normal men. The present study was undertaken to determine if an increase in IGF-I may be part of the anabolic effect of androgens. We enrolled 11 normal men in a randomized, double-blinded cross-over study. Subjects were assigned to receive either T enanthate (TE) (300 mg im, each week) or nandrolone (ND) decanoate (300 mg im, each week) for 6 weeks. After a washout period subjects were administered the alternate treatment. Pre- and posttreatment serum was analyzed for IGF-I by RIA after acid-ethanol extraction. Results expressed as mean +/- SEM (Table 1). IGF-binding protein-3 was measured by RIA and was unchanged in the TE treatment and decreased significantly after ND treatment. Although GH levels were not significantly different after either TE or ND treatment, they tended to increase after TE treatment (1.23 +/- 0.28 ng/mL vs. 3.3 +/- 1.03 ng/mL) but remained unchanged after ND treatment (1.68 +/- 0.68 ng/mL vs. 1.89 +/- 0.64 ng/mL). Serum total T levels increased 32 +/- 0.05 nmol/L in the TE-treated men, but fell by 7 +/- 0.02 nmol/L in the ND-treated men (P < 0.0001). Serum estradiol levels rose by 193.04 +/- 19.82 pmol/L in the TE-treated men although falling by 50.65 +/- 34.50 pmol/L in the ND-treated men (P < 0.0002). These data indicate that when normal men are given TE, serum IGF-I levels increase after 6 weeks of treatment. Treatment with ND did not change serum levels of IGF-I but did decrease the level of the major serum IGF-BP and therefore the level of bioavailable IGF-I may be increased in the ND group.

PMID:
7690364
DOI:
10.1210/jcem.77.3.7690364
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center